Nebraska, 2013

Hail and Damaging Wind in Nebraska, June 24, 2013

June 24, 2013 · NWS LBF · 2 events in 2 counties and zones

Storms formed along a boundry and formed an MCS which was able to maintain and push eastward through parts of southwest Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Storms formed along a boundry and formed an MCS which was able to maintain and push eastward through parts of southwest Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 5:38 PM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Jun 23, 5:38 PM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
638 PM CDT SUN JUN 23 2013

.MESOSCALE DISCUSSION...(TONIGHT)
ISSUED AT 637 PM CDT SUN JUN 23 2013

YET ANOTHER ROUND OF THUNDERSTORMS...SOME SEVERE...IS LIKELY
TONIGHT. MODELS ARE IN DECENT AGREEMENT WITH BRINGING AT LEAST ONE
COMPLEX ACROSS SW NEB INTO CENTRAL NEB TONIGHT. STORMS HAVE
ALREADY INITIATED FROM NEAR FORT MORGAN COLORADO AT THE LEADING
EDGE SOUTHWEST TO SOUTH AND WEST OF DENVER. THIS ACTIVITY WILL LIFT
NORTHEAST AND MAY REACH FAR SOUTHWEST ZONES BY AROUND 03Z. AIDED
BY THE LL JET ACTIVITY WILL SUSTAIN OR BE ENHANCED BY THE JET
THROUGH THE NIGHT AND BE ELEVATED IN NATURE. THE LAST 2 NIGHTS WE
HAVE HAD THE THUNDERSTORMS EVOLVE INTO A DECENT LINE WITH DAMAGING
WINDS. WITH THE STALLED BOUNDARY STILL ACROSS NWRN KS...AND VERY
SIMILAR CONDITIONS TO THE PAST COUPLE OF NIGHTS...AM EXPECTING A
SIMILAR RESULT. INITIALLY HAIL AND POSSIBLY SOME WIND IN SCATTERED
COVERAGE...WILL TRANSITION TO MORE OF A WIND AND POSSIBLY SOME
HAIL AS STORM CONGEAL INTO A POSSIBLE QLCS. WITH THE ELEVATED
INSTABILITY AND RICH MOISTURE ENVIRONMENT...COULD ALSO SEE SOME
STORMS AHEAD AND BEHIND THE MAIN COMPLEX...MAINLY ALONG REMNANT
AND NEW OUTFLOW BOUNDARIES.

&&

.SYNOPSIS...
ISSUED AT 253 PM CDT SUN JUN 23 2013

REMNANT SFC BOUNDARY STRETCHED ACROSS THE CWA FROM NEAR
KIML...THROUGH KLBF AND KBBW...TO NEAR KONL. VIS SAT/OBS SHOW CU
FIELD ALONG THE BOUNDARY AROUND 4K FEET. OVER THE PAST HOUR OR SO
THE BOUNDARY HAS STARTED TO LIFT NORTHWARD. SOUTHWEST FLOW ACROSS
THE SOUTHERN ROCKIES AND WESTERN PLAINS...THEN BECOMES MORE ZONAL
DUE TO A TROF DIPPING INTO N DAKOTA AND MINNESOTA. ELEVATED SMOKE
FROM CO FIRES CONTINUES TO PUSH INTO W KS AND HAS RECENTLY STARTED
TO PUSH INTO SW NEB...ALTHOUGH THE BACK EDGE OF YESTERDAY/S PLUME
HAS ALREADY EXITED CO AND WILL BE THROUGH MOST OF THE CWA BY THIS
EVENING.

&&

.SHORT TERM...(MONDAY AND MONDAY NIGHT)
ISSUED AT 253 PM CDT SUN JUN 23 2013

THERE IS A MAJOR DISCREPANCY BETWEEN THE DETERMINISTIC GFS40 AND THE
NAM12 WITH THE POSITION OF THE SURFACE FRONT MONDAY...THUS THERE IS
A MAJOR DIFFERENCE IN THE PRECIPITATION FIELDS. LOOKING AT THE MSL
PRESSURE AND 0-2KM THETA-E FIELDS...THE NAM12 HAS THE WARM FRONT
ACROSS EAST CENTRAL TO NORTHWEST SOUTH DAKOTA SOUTH DAKOTA AT 00Z
WHILE THE GFS40 HAS IT ACROSS EAST CENTRAL TO SOUTHWEST NEBRASKA.
THEY ARE SIMILAR WITH THE POSITION OF THE HIGH PLAINS DRY LINE
ACROSS EXTREME WESTERN NEBRASKA AND NORTHWEST KANSAS. THE
DIFFERENCES IN THE LOCATION OF THE MAXIMUM INSTABILITY ARE SMALL AS
WELL...SO THE LOCATION OF THE SURFACE FRONT IS THE CRITICAL FACTOR
IN THE DIFFERENCE BETWEEN THE TWO WITH THE QPF FIELDS MONDAY
AFTERNOON AND EVENING. THE CONVECTIVE PARAMETERS IN BOTH MODEL
FORECASTS WOULD SUPPORT THUNDERSTORMS IN CENTRAL AND SOUTHWEST
NEBRASKA. THE STATISTICAL MODEL OUTPUT FROM THE TWO IS VERY CLOSE
WITH ABOUT 20-30 PERCENT PROBABILITY OF PRECIPITATION MONDAY. THERE
IS GREATER DISPARITY IN THE TWO MOS BULLETINS FOR NORTHEAST NEBRASKA
AT ONEILL AND AINSWORTH... SO PRECIPITATION PROBABILITY HAS MORE
INHERENT UNCERTAINTY.

BOTH THE GFS AND NAM ARE SHOWING CONVECTIVE POTENTIAL ENERGY OF
4000-6000J/KG OVER CENTRAL AND NORTH CENTRAL NEBRASKA WITH 0-6KM
BULK SHEAR OF 35KT. THE SOUTHWEST IS NOT NEARLY AS UNSTABLE WITH
CONVECTIVE ENERGY OF 1500-2500J/KG AND EVEN WEAKER BULK SHEAR. THAT
WOULD PUT THE GREATEST RISK OF SEVERE WEATHER IN CENTRAL AND NORTH
CENTRAL THROUGH NORTHWEST NEBRASKA. LOW LEVEL SHEAR WOULD ALSO FAVOR
ROTATING UPDRAFTS IN CENTRAL AND NORTH CENTRAL NEBRASKA. REMNANT SFC
BOUNDARY STRETCHED ACROSS THE CWA FROM NEAR KIML...THROUGH KLBF AND
KBBW...TO NEAR KONL. VIS SAT/OBS SHOW CU FIELD ALONG THE BOUNDARY
AROUND 4K FEET. OVER THE PAST HOUR OR SO THE BOUNDARY HAS STARTED TO
LIFT NORTHWARD. SOUTHWEST FLOW ACROSS THE SOUTHERN ROCKIES AND
WESTERN PLAINS...THEN BECOMES MORE ZONAL DUE TO A TROF DIPPING INTO
N DAKOTA AND MINNESOTA. ELEVATED SMOKE FROM CO FIRES CONTINUES TO
PUSH INTO W KS AND HAS RECENTLY STARTED TO PUSH INTO SW
NEB...ALTHOUGH THE BACK EDGE OF YESTERDAY/S PLUME HAS ALREADY EXITED
CO AND WILL BE THROUGH MOST OF THE CWA BY THIS EVENING.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 253 PM CDT SUN JUN 23

AFTER MONDAY NIGHT...AN UPPER LEVEL RIDGE BEGINS BUILDING OVER
THE ROCKIES AND SURFACE HIGH PRESSURE WITH ITS ASSOCIATED NORTH TO
NORTHWEST FLOW WILL KEEP THE AREA CUT OFF FROM ANY MOISTURE FROM
THE SOUTH. THE PATTERN THEN BEGINS TO RESEMBLE A MID TO LATE
SUMMER PATTERN WITH HOT DAYS AND SPOTTY PRECIPITATION.2013

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 637 PM CDT SUN JUN 23 2013

ANOTHER ROUND OF THUNDERSTORMS EXPECTED TONIGHT...MAINLY SOUTHWEST
INTO CENTRAL NEBRASKA. THUNDERSTORMS IN NORTHEAT COLORADO JJUST
WEST OF KAKO WILL LIFT NORTHEAST AND MAY CONGEAL INTO A QLCS. HAVE
KEPT A TEMPO FROM 05Z-08Z IN TSRA AND WINDS GUSTING TO 45KT DUE TO
POTENTIAL OUTFLOW GUST FRONT WINDS. LOW CONFIDENCE ON IMPACT AT
KVTN...SO TAF HAS REMAINED T FREE...HOWEVER DO EXPECT SOME CU.
SKIES CLEAR OUT LATE TONIGHT...BEHIND THE STORMS. WINDS WILL
GENERALLY BE SOUTHEAST AROUND OR LESS THAN 10 KTS THROUGH THE
PERIOD...EXCEPT IN AN NEAR THUNDERSTORMS TONIGHT. CONVECTION COULD
RESULT IN VERY STRONG WINDS OF 40+ KTS ACROSS SOUTHWEST INTO
CENTRAL NEBRASKA OVERNIGHT.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...ROBERG
SYNOPSIS...MASEK
SHORT TERM...SPRINGER
LONG TERM...SPRINGER
AVIATION...ROBERG
Hazardous weather outlook, Jun 23, 8:22 PM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
922 PM CDT SUN JUN 23 2013

NEZ004>010-022>029-035>038-056>059-069>071-094-250230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
922 PM CDT SUN JUN 23 2013 /822 PM MDT SUN JUN 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...GENERALLY SOUTH
OF HIGHWAYS 2 AND 91. STORMS OVER NORTHEAST COLORADO WILL LIFT
EAST NORTHEAST INTO THE SOUTHEAST PANHANDLE AND SOUTHWEST
NEBRASKA LATE THIS EVENING...AND EVENTUALLY THROUGH CENTRAL
NEBRASKA OVERNIGHT. DAMAGING WINDS WILL BE THE PRIMARY
THREAT...WITH LARGE HAIL POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

MONDAY THE RISK FOR SEVERE THUNDERSTORM DEVELOPMENT LINGERS. THE
SEMI STATIONARY BOUNDARY LIFTS NORTH WITH A CHANCE FOR SEVERE
STORMS THROUGHOUT THE OUTLOOK AREA. OVERNIGHT INTO TUESDAY A
STRONGER UPPER LEVEL DISTURBANCE MOVES EAST THAT WILL HELP PUSH
THE FRONTAL BOUNDARY EAST. CLEARING WITH HIGHS INTO THE 90S AND
DRIER CONDITIONS WILL FOLLOW THE EXITING SYSTEM AS HIGH PRESSURE
BUILDS EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING THROUGH MIDNIGHT
TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Special weather statement, Jun 23, 11:02 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1202 AM CDT MON JUN 24 2013

NEZ058-069-240545-
CHASE NE-PERKINS NE-
1102 PM MDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PERKINS AND CHASE
COUNTIES UNTIL 1145 PM MDT...

AT 1101 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 10 MILES NORTHEAST OF ALVIN...OR 17 MILES
SOUTHWEST OF IMPERIAL...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IMPERIAL...
  CHAMPION...
  CHASE...
  WANAMAKER STATE WILDFIRE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 41 AND 60.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS

The radar

The North Platte radar (KLNX), 68 km away, was scanning. The volume nearest the first event began at 07:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, McPherson

When
June 24, 1:00 AM CST
Where
McPherson County, 9.8 mi S of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -100.940

Thunderstorm Wind, Lincoln

When
June 24, 2:00 AM CST
Where
Lincoln County, 10.54 mi SE of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.920, -100.230

Tree damage was reported with multiple large branches broken off.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458700, 458701.